Haven't posted in a while... been in a bit of a rough patch. Back in October, I lost 90% of my vision due to Crohn’s-related intermediate uveitis (pars planitis). I couldn’t drive or do much of anything. Anyway, I started on 60 mg of prednisone daily and switched from Humira to Cimzia (the Humira wasn’t controlling my Crohn’s symptoms and my ophthalmologist thought a different immunosuppressant might keep the uveitis in check). I felt great at first, as I always do for the first few weeks on prednisone… The inflammation in my eyes went down quickly and I even went a couple weeks with absolutely no Crohn’s symptoms, but once I tapered down to 10 mg, the inflammation started back up again. My vision is still 20/20 right now (just an insane amount of floaters), but my doctor told me to stop tapering until the Cimzia has had enough time to take effect. As soon as he said that, I started crying. I went along with it for a few weeks, but I can’t stand it anymore. I don’t think I have to list the side effects; you all are familiar with them, I’m sure. And while most of them have quieted now that I’m down to 10 mg, the joint pain in my back is still killing me and the weight issues (weight gain, moon face, buffalo hump, round trunk) are driving me crazy. I can’t stand to look at myself in the mirror. I barely even recognize myself. And I don’t know if this is a direct side effect from the pred or an indirect one from all the weight stuff, but I am in a deep, deep depression right now and I cannot see my way out of it. I have to get off this stuff. I don’t know what other treatment options I have left. I’ve tried steroid drops (though they are never likely to reach the area of inflammation with pars planitis), steroid injections and cryotherapy. Humira didn’t touch it and Cimzia doesn’t seem to be doing the trick either. If anyone here has dealt with intermediate uveitis, I’d really appreciate your input. Specifically— since I feel like I’ve exhausted my steroid options— I’d like to know if anyone has had more experience with immunosuppressants/immunomodulators as uveitis treatments. I’d appreciate any advice you could give me. I’m really worried that my mental health is deteriorating too quickly to stay on this drug much longer.
Thank you guys so much for your responses.
jesse's_girl: I didn't mention in my post, but my ophthalmologist is actually a retina and vitreous specialist. I have had steroid injections in my eye, but they did not work (in fact, my major vision loss in October happened less than a week after an injection). I was not aware of the extended-release capsule injection, though. Have you or anyone you know had any experience with it?
Writer: I have never tried a liquid diet for CD and I had no idea it could help with extraintestinal symptoms. Thanks a lot for the input; I will definitely look into it and bring it up with my ophthalmologist when I see him next week.